Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Dodge City, KS

May 21, 2020Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 5:57 PM CDT for Seward County, Stevens County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 5:57 PM CDT (22:57 UTC)
Expired
May 21, 2020, 6:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS53 KDDC 212257
SVRDDC
KSC175-189-212345-
/O.NEW.KDDC.SV.W.0023.200521T2257Z-200521T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
557 PM CDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Seward County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...

* Until 645 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located near Woods, moving
  north at 10 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Woods and Cave. 

This new warning replaces the previous warning for eastern Stevens
and Seward County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10114 3739 10116 3739 10066 3707 10090
TIME...MOT...LOC 2257Z 187DEG 8KT 3716 10100 

HAIL...1.50IN
WIND...<50MPH
 
$$

UMSCHEID
2 follow-up statements
837 
WWUS53 KDDC 212331
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu May 21 2020

KSC189-212341-
/O.CAN.KDDC.SV.W.0023.000000T0000Z-200521T2345Z/
Stevens KS-
631 PM CDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3717 10082 3717 10105 3739 10107 3739 10066
TIME...MOT...LOC 2331Z 195DEG 10KT 3722 10097 

$$

KSC175-212345-
/O.CON.KDDC.SV.W.0023.000000T0000Z-200521T2345Z/
Seward KS-
631 PM CDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN SEWARD COUNTY...

At 631 PM CDT, a severe thunderstorm was located 8 miles northeast of
Woods, moving north at 10 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northern Seward County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 10082 3717 10105 3739 10107 3739 10066
TIME...MOT...LOC 2331Z 195DEG 10KT 3722 10097 

HAIL...1.25IN
WIND...<50MPH
 
$$

UMSCHEID
050 
WWUS53 KDDC 212339
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
639 PM CDT Thu May 21 2020

KSC175-212349-
/O.EXP.KDDC.SV.W.0023.000000T0000Z-200521T2345Z/
Seward KS-
639 PM CDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3717 10082 3717 10105 3739 10107 3739 10066
TIME...MOT...LOC 2339Z 200DEG 7KT 3722 10095 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:55 PM CDT, 2 minutes earlier.

Area forecast discussion, May 21, 5:55 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Thu May 21 2020

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu May 21 2020

The main concern for the TAF forecast is +TSRA for the terminals this
evening. All modes of severe threats will be possible with this activity...
landspouts, large hail, and severe outflow winds of 50+kt. Mid to late
evening is the most likely time of impacts to the terminals. This activity
will eventually evolve into a line and move out of the terminal space
by 06Z. Tranquil weather is expected thereafter. With continued moisture
advection, MVFR cigs may be possible once again by 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  91 /  60  20   0   0
GCK  53  81  56  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  58  93 /  50  20   0   0
HYS  57  80  56  88 /  80  20  10  10
P28  61  81  61  90 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 21, 3:45 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 21, 5:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM MDT Thu May 21 2020

KSZ061-212300-
Hamilton KS-
422 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 25 mph.

Landspout tornadoes, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Syracuse.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3817 10174 3815 10154 3786 10160 3786 10177
TIME...MOT...LOC 2221Z 192DEG 21KT 3793 10169

Tatro
Special weather statement, May 21, 5:38 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Thu May 21 2020

KSZ075-076-085-086-212315-
Seward KS-Stevens KS-Grant KS-Haskell KS-
538 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Satanta, Moscow, Ryus and Cave.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3721 10121 3755 10137 3755 10092 3722 10101
TIME...MOT...LOC 2238Z 170DEG 19KT 3728 10114

UMSCHEID
Local storm report, May 21, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          2 SSW GARDEN CITY       37.95N 100.88W
05/21/2020                   FINNEY             KS   STORM CHASER

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR
Local storm report, May 21, 5:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             COOLIDGE                38.04N 102.01W
05/21/2020  E1.75 INCH       HAMILTON           KS   STORM CHASER

&&
Local storm report, May 21, 5:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             COOLIDGE                38.04N 102.01W
05/21/2020  E3.00 INCH       HAMILTON           KS   STORM CHASER

&&
Local storm report, May 21, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          COOLIDGE                38.04N 102.01W
05/21/2020                   HAMILTON           KS   TRAINED SPOTTER

            LANDSPOUT.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:23 PM CDTSpecial Weather StatementDDCHamilton37 min
May 21, 4:46 PM CDTSpecial Weather StatementDDCHamilton44 min
May 21, 4:54 PM CDTSpecial Weather StatementDDCSeward51 min
May 21, 5:09 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
May 21, 5:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 21, 5:19 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
May 21, 5:22 PM CDTSpecial Weather StatementDDCHamilton38 min
May 21, 5:28 PM CDTTornado Warning Tornado observedDDCHamilton32 min
May 21, 5:38 PM CDTSpecial Weather StatementDDCGrant37 min
May 21, 5:48 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
May 21, 5:53 PM CDTSevere Thunderstorm WarningDDCHamilton52 min
May 21, 6:04 PM CDTSpecial Weather StatementDDCGrant26 min
May 21, 6:06 PM CDTSpecial Weather StatementDDCKearny24 min
May 21, 6:09 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny51 min
May 21, 6:13 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
May 21, 6:37 PM CDTSevere Thunderstorm WarningDDCHamilton38 min
May 21, 6:41 PM CDTSpecial Weather StatementDDCSeward49 min
May 21, 6:49 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.